Hail, St. Charles
- When
- April 2, 4:07 AM CST
- Where
- St. Charles County, 0.23 mi NNE of Ft Zumwalt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.803, -90.678
Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail. Some flash flooding was reported as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 3:34 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 434 AM CDT Wed Apr 2 2014 .SHORT TERM: (Through Tonight) Issued at 327 AM CDT Wed Apr 2 2014 Expect ongoing TSRA to continue to move ewd this morning and shud continue to back build into at least central MO if not further W into wrn MO thru at least sunrise. TSRA over ern KS shud lift enewd this morning and affect mainly the nrn half of the CWA. These storms shud move ewd out of the region by this afternoon. This shud leave the bulk of the afternoon, and perhaps the early evening, dry. A wrmfnt shud slowly lift nwd today, but clouds and precip will help slow the nwd progression. The nwd progression of this fnt will largely determine where the storms are likely to develop this evening. This will also determine svr potential this afternoon and tonight. Believe elevated storms will form this evening and persist overnight impacting the nrn half of the CWA. These storms shud have a large hail threat given available elevated CAPE and shear. S of the fnt, precip is more questionable. However, are some mdl solns that suggest TSRA developing upstream of the CWA and moving into the region overnight. Main question will be timing. The threat with these storms will trend more twd wind, but also include hail. Tilly .LONG TERM: (Thursday through Tuesday) Issued at 405 AM CDT Wed Apr 2 2014 Mdls continue to point to a widespread severe weather outbreak on Thursday. TSRA shud be ongoing at Thurs morning, mainly over the ern portions of the CWA. These storms shud move out of the region quickly, leaving the bulk of the day dry. TSRA shud develop just w of the CWA, or along the wrn fringes, late Thurs afternoon and move ewd into the area. Progd hodographs show initial mode shud be supercells, but shud eventually upscale into QLCS. Primary threats will be tornadoes and large hail given the 30+ kts of 0-1 km shear and SRH of 300+ Joules. This wud point to a threat of strong tornadoes this eve as the LLJ ramps up. While the primary threat will shift more twd damaging winds as storm mode changes to QLCS, tornadoes will still be a threat given the strong low level shear. Some question remains with sfc low track. Had originally discounted the NAM, but 06z cycle is closer to other solns. While the entire CWA will see a threat for svr wx Thurs night, believe the primary concern will be for the srn half of the CWA. Beyond Fri, cooler temps are expected. Generally trended twd a blend of guidance given mdl differences. However, mdls are in fairly good agreement with much cooler temps on Fri and Fri night. Have therefore trended cooler. Kept POPs in the extd in the low chance range given uncertainty. Tilly && .AVIATION: (For the 06z TAFs through 06z Wednesday Night) Issued at 1137 PM CDT Tue Apr 1 2014 Warm advection shras/tstms have already begun to form across ern KS/wrn MO over the past hour or so. This activity has connected to the earlier precip now across cntrl IL. It appears that KCOU and KUIN will have several hours of precip. The STL metro sites are expected to be on the sthrn edge of this area of precip. The models don't seem to be handling the moisture return well and are overdoing the low level RH fields. If the guidance verifies, then the TAFs will need to be drastically altered. This is all north of a stationary front that is expected to move north of a warm front thru the day. A break in the precip is fcst from late mrng into early evng before more convection is expected to dvlp. This part of the fcst is low confidence...so have not included a new line to account for this activity. Winds will be serly to the south of the advancing warm front. Specifics for KSTL: More convection is expected to move into the terminal over the next several hrs and is should last thru 12Z. There should be a break during the day with another round of convection Wednesday night. 2% && .PRELIMINARY POINT TEMPS/POPS: Saint Louis 68 61 78 45 / 60 80 60 80 Quincy 54 50 71 38 / 70 80 60 80 Columbia 66 59 76 39 / 70 80 60 80 Jefferson City 68 61 76 40 / 60 80 60 80 Salem 66 61 75 52 / 80 80 60 80 Farmington 70 63 77 46 / 40 80 60 80 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 452 AM CDT WED APR 2 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 452 AM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN ON THURSDAY. SOME OF THE STORMS THURSDAY AFTERNOON AND OVERNIGHT MAY BE SEVERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON THURSDAY AND THURSDAY NIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 150 AM CDT WED APR 2 2014 MOZ047-048-020730- COLE MO-MONITEAU MO- 150 AM CDT WED APR 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONITEAU AND CENTRAL COLE COUNTIES UNTIL 230 AM CDT... AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF VERSAILLES...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGH POINT AROUND 200 AM CDT. ENON AROUND 205 AM CDT. RUSSELLVILLE AROUND 210 AM CDT. LOHMAN AROUND 215 AM CDT. ST. MARTINS AROUND 220 AM CDT. WARDSVILLE AROUND 225 AM CDT. JEFFERSON CITY AROUND 230 AM CDT. CVKING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 427 AM CDT WED APR 2 2014 MOZ060-061-021015- ST. CHARLES MO-WARREN MO- 427 AM CDT WED APR 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARREN AND CENTRAL ST. CHARLES COUNTIES UNTIL 515 AM CDT... AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARRENTON...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... WRIGHT CITY AROUND 435 AM CDT. FORISTELL AROUND 440 AM CDT. WENTZVILLE AND FLINT HILL AROUND 450 AM CDT. LAKE ST. LOUIS AND DARDENNE PRAIRIE AROUND 455 AM CDT. O'FALLON AND ST. PAUL AROUND 500 AM CDT. ST. PETERS...COTTLEVILLE AND WELDON SPRING AROUND 505 AM CDT. HARVESTER AROUND 510 AM CDT. CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HAIL WENTZVILLE 38.81N 90.86W
04/02/2014 M0.25 INCH ST. CHARLES MO TRAINED SPOTTER
&&
CVKINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 453 AM CDT WED APR 2 2014 ILZ069-074-101-102-021045- CLINTON IL-MONROE IL-ST. CLAIR IL-WASHINGTON IL- 453 AM CDT WED APR 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...WASHINGTON... SOUTHERN ST. CLAIR AND EASTERN MONROE COUNTIES UNTIL 545 AM CDT... AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLEVILLE TO RED BUD...AND MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... MASCOUTAH...SCOTT AFB...NEW ATHENS AND LENZBURG AROUND 500 AM CDT. MARISSA AND FAYETTEVILLE AROUND 505 AM CDT. DAMIANSVILLE...NEW BADEN...ALBERS...NEW MEMPHIS...ST. LIBORY...VENEDY AND JOHANNISBURG AROUND 510 AM CDT. GERMANTOWN AROUND 515 AM CDT. CVKING
The St Louis radar (KLSX), 12 km away, was scanning. The volume nearest the first event began at 10:06 UTC.
11 hail, 1 flash flood. Local standard time, as filed.
As a severe storm moved through Callaway county, a wide swath of large hail fell from just west of Fulton to Williamsburg. In Calwood, one inch hail caused siding damage to several homes.
A second severe storm quickly followed on the heals of the previous storm and dumped another swath of large hail, mainly in Fulton.
Up to 4 inches of rain fell in a very short amount of time causing flash flooding. South Fillmore Avenue was flooded near East Monroe. In Maryland Heights, Fee Fee creek rose above its flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509051, 509050, 509058, 509061, 509065, 509067, 509068, 509069, 509076, 509075, 509077, 509081.